Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 250, NWS Dodge City, KS

August 28, 2005Edwards County, Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 28, 2005, 2:14 PM CDT for Edwards County, Ford County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2005, 2:14 PM CDT (19:14 UTC)
Expired
Aug 28, 2005, 3:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Edwards County, KS, Ford County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:14 PM CDTHAIL 1.753 S Offerle, KS
Aug 28, 2:33 PM CDTHAIL 14 Sse Bellefont, KS
Aug 28, 2:50 PM CDTHAIL 15 S Offerle, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 281914
SVRDDC
KSC047-057-282000-
/O.NEW.KDDC.SV.W.0250.050828T1914Z-050828T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
214 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 300 PM CDT

* AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR OFFERLE...MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHWESTERN EDWARDS COUNTY...
  RURAL AREAS OF NORTHEASTERN FORD COUNTY...
  OFFERLE...
  WINDTHORST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3795 9940 3788 9966 3765 9966 3773 9954
      3775 9936

$$

LACY
2 follow-up statements
000 
WWUS53 KDDC 281936
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
235 PM CDT SUN AUG 28 2005

KSC047-057-282000-
/O.CON.KDDC.SV.W.0250.000000T0000Z-050828T2000Z/
EDWARDS KS-FORD KS-
235 PM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN EDWARDS
AND NORTHEASTERN FORD COUNTIES UNTIL 300 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES EAST OF WINDTHORST...AND MOVING SOUTH AT 10 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

AT 214 PM...THE PUBLIC REPORTED GOLFBALL SIZE HAIL 3 MILES SOUTH OF 
OFFERLE.

LAT...LON 3795 9940 3788 9966 3765 9966 3773 9954
      3775 9936

$$

LACY
000 
WWUS53 KDDC 281956
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT SUN AUG 28 2005

KSC047-057-282006-
/O.EXP.KDDC.SV.W.0250.000000T0000Z-050828T2000Z/
EDWARDS KS-FORD KS-
256 PM CDT SUN AUG 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD AND
SOUTHWESTERN EDWARDS COUNTIES WILL EXPIRE AT 300 PM CDT...

AT 256 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 7 MILES SOUTHEAST OF WINDTHORST...
MOVING SOUTH AT 10 MPH.

LAT...LON 3795 9940 3788 9966 3765 9966 3773 9954
      3775 9936

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:12 PM CDT, 23 hours 2 minutes earlier.

Area forecast discussion, Aug 27, 3:12 PM CDT, 23 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT SAT AUG 27 2005

.DISCUSSION...

DAYS 1-2...
12Z GFS AND NAM BOTH IN GOOD AGREEMENT MOVING A VORT LOBE OVER WRN
KS BTWN 00Z-6Z. A SFC BOUNDARY STILL PROGGED IN/NEAR OUR W/NW CWA
AND CAPES AOA 3K. W/V LOOP SUPPORTING THIS SCENARIO OF AN
APPROACHING UPPER WAVE. BASED ON THIS, PROGGED INSTAB ALONG OUR SFC
BOUNDARY LOOKS LIKE PREVIOUS SHIFT HAD THE RIGHT IDEA POPS WISE.
WILL HAVE TO WATCH CONVECTION DEVELOP BUT APPEARS BASED ON 7H TEMPS
AREA MORE FAVORABLE TO BREAK THE CAP WILL BE TO OUR NW. ALSO GIVEN
7-5H LAPSE RATES AND SHEAR TEND TO AGREE WITH SPC ON SEVERE RISK
THIS EVENING SO WILL ADD SEVERE WORDING THROUGH AT LEAST SUNSET.
CONVECTION AND BOUNDARY MOVE SOUTHEAST OVERNIGHT WITH THE MAIN
QUESTION BEING HOW FAR WILL IT MOVE BY SUNDAY AFTERNOON. AT THIS
TIME OPTING TO FOLLOW GFS/NAM SOLUTION AGAIN GIVEN SIMILAR SOLUTIONS
WHICH WILL PLACE BETTER LIFT OVER OUR SOUTH BASED ON I305 ISENTROPIC
SFC, 5H DEFORMATION ZONE AND 25H WINDS. HAVE THEREFORE TAPERED PCPN
OFF ON SUNDAY WITH CLEARING CONDITIONS DEVELOPING AS HTS RISE.

AS FOR TEMPS NOT ANTICIPATING MANY (IF ANY) CHANGES AS CURRENT GRIDS
STILL LOOK IN THE BALLPARK BASED ON 85H TEMP PROGGS AND MODEL
SOUNDINGS.

DAYS 3-7...
NO MAJOR CHANGES WERE MADE TO THE EXTENDED FCST. A SHORTWAVE TROUGH
MOVING ACROSS THE NORTHERN PLAINS WILL PUSH A WEAK COLD FRONT INTO
KANSAS BY WEDNESDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF STORMS WITH
THIS FRONT PER GOING FCST. THE TROPICAL SYSTEM WILL HAVE LITTLE
EFFECT ON SW KS. A WARMUP IS EXPECTED BY LATE WEEK AND INTO THE
WEEKEND AS FLAT RIDGING DEVELOPS IN THE SOUTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  90  64  89 /  60  20  10   0
GCK  62  88  63  88 /  60  20  10   0
EHA  62  86  62  89 /  60  20  10   0
LBL  64  87  63  87 /  60  20  10   0
HYS  63  90  63  90 /  40   0   0   0
P28  67  92  66  89 /  40  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BURGERT/FINCH
Hazardous weather outlook, Aug 28, 5:22 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
522 AM CDT SUN AUG 28 2005

KSZ030-031-043>046-061>066-074>081-084>090-291000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
522 AM CDT (422 AM MDT) SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DOT THE AREA TODAY
AFTER ABOUT THE NOON HOUR. AT PRESENT, NO SEVERE STORMS ARE EXPECTED.
ONLY GUSTY WINDS AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ANYWHERE
ACROSS SOUTHWEST KANSAS.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:24 PM CDTSevere Thunderstorm WarningDDCKiowa23 min
Aug 28, 4:19 PM CDTSevere Thunderstorm WarningDDCComanche41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.